Asthma Allergy Immunology

Asthma Allergy Immunology

Unexpected Early-Type Hypersensitivity Reactions Induced by Rectal Enema in Two Pediatric Cases and Review of the Literature

Gizem KOKEN 1, Sinem POLAT TERECE 1, H. Ilbilge ERTOY KARAGOL 1, Oksan DERINOZ GULERYUZ 2, Arzu BAKIRTAS 1,

1 Department of Pediatric Allergy, Gazi University Faculty of Medicine, Ankara, Turkey
2 Department of Pediatric Emergency, Gazi University Faculty of Medicine, Ankara, Turkey

DOI: 10.21911/aai.2024.443
Viewed: 135
 - 
Downloaded : 116

Rectal drug formulations (RDFs) are used for local and systemic treatments. In addition to their therapeutic use, they are also be used in the diagnostic evaluations of lower and upper gastrointestinal system diseases. RDFs can lead to the development of earlytype hypersensitivity reactions, even anaphylaxis. On the other hand, early-type hypersensitivity reactions following rectal enema administration are extremely rare in children. Here, two pediatric cases are presented where one developed urticaria and angioedema, and the other experienced anaphylaxis, immediately after rectal enema administration for the treatment of constipation. In this case report, through a literature review with two pediatric cases, we believe that we draw attention to the potential early-type hypersensitivity reactions that may develop with rectal enemas, which are frequently used in daily practice.

Keywords : Anaphylaxis, early-type hypersensitivity reactions, methylparaben, pediatric, rectal enema